Skip to main content

Advertisement

Patterns of response and drug involved in patients with multiple drug hypersensitivity syndrome

Article metrics

  • 545 Accesses

Background

Multiple drug hypersensitivity (MDH) has been defined as a hypersensitivity to two or more chemically unrelated drugs. This has been specially studied in IgE-mediated hypersensitivity reactions to antibiotics and more recently in T-cell-mediated reactions. However, studies focusing in MDH in large populations are lacking. The aim of our study was to describe a well-characterized group of patients diagnosed of MDH.

Methods

We analyzed retrospectively all patients with a confirmed diagnosis of drug hypersensitivity evaluated in our allergy department between January 2005 and December 2010.

Results

A MDH was diagnosed in 48 (2.41%) of the 1989 patients evaluated, being 32 females, with a mean age of 50±14,43 years. A total of 137 episodes were reported: 80 (58.39%) suggested an IgE-mediated reaction, 37 (27%) a non-immunologic mechanism (cross-reactive to NSAIDs) and 20 (14.55%) a T-cell mediated reaction. The percentage of MHD in patients with IgE-mediated reactions (9.78%) was higher compared to those with T-cell mediated reactions (5.23%) and non-immunologic reactions (1.91%) (p<0,0001). The drugs most frequently involved were dypirone (13.6%), ciprofloxacin (12.1%), amoxicillin-clavulanic acid (11.4%), amoxicillin (10%), ASA (8.6%), ibuprofen (7.1%) and moxifloxacin (5.7%). Sensitivity to 2 chemically unrelated drugs was diagnosed in 44 patients and to 3 drugs in 4. The most frequent clinical entities were anaphylaxis/shock (42.85%) and urticaria (34.92%).

Conclusions

Patients with IgE-mediated reactions have a higher risk for developing MHD. More studies are needed to confirm this finding.

Author information

Correspondence to Maria Jose Torres.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Keywords

  • High Risk
  • Large Population
  • Ibuprofen
  • Amoxicillin
  • Hypersensitivity Reaction